Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Des Moines, IA

June 22, 2021Dallas County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2021, 6:49 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2021, 6:49 PM CDT (23:49 UTC)
Expired
Jun 22, 2021, 7:30 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Dallas County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 55 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:02 PM CDTHAIL 1Bagley, IADIME TO QUARTER HAIL FELL FOR TWO TO THREE MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 4:49 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS53 KDMX 222349
SVRDMX
IAC049-077-230030-
/O.NEW.KDMX.SV.W.0054.210622T2349Z-210623T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
649 PM CDT Tue Jun 22 2021

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Guthrie County in west central Iowa...
  Western Dallas County in central Iowa...

* Until 730 PM CDT.

* At 649 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Jefferson, moving southeast at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lake Panorama around 705 PM CDT.

Other locations in the path of this severe thunderstorm include
Panora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9464 4186 9414 4159 9402 4156 9450
TIME...MOT...LOC 2349Z 322DEG 37KT 4191 9448 

HAIL...1.75IN
WIND...60MPH
 
$$

Krull
4 follow-up statements
128 
WWUS53 KDMX 222357
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
657 PM CDT Tue Jun 22 2021

IAC049-077-230030-
/O.CON.KDMX.SV.W.0054.000000T0000Z-210623T0030Z/
Guthrie IA-Dallas IA-
657 PM CDT Tue Jun 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN GUTHRIE AND WESTERN DALLAS COUNTIES...

At 657 PM CDT, a severe thunderstorm was located 7 miles north of
Lake Panorama, or 12 miles northeast of Guthrie Center, moving
southeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained spotter reported golf ball sized hail.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Panora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9456 4186 9414 4159 9402 4156 9445
TIME...MOT...LOC 2357Z 322DEG 37KT 4184 9441 

HAIL...1.75IN
WIND...60MPH
 
$$

Krull
018 
WWUS53 KDMX 230010
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
710 PM CDT Tue Jun 22 2021

IAC049-077-230030-
/O.CON.KDMX.SV.W.0054.000000T0000Z-210623T0030Z/
Guthrie IA-Dallas IA-
710 PM CDT Tue Jun 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN GUTHRIE AND WESTERN DALLAS COUNTIES...

At 709 PM CDT, a severe thunderstorm was located near Lake Panorama,
or 10 miles northeast of Guthrie Center, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Adel, Panora, Lake Panorama, Redfield, Bagley, Yale, Jamaica, Linden,
Dawson, Perry Municipal Airport, Lakin Slough Game Management Area
and Springbrook State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9449 4186 9414 4159 9402 4157 9435
TIME...MOT...LOC 0009Z 316DEG 23KT 4180 9437 

HAIL...1.25IN
WIND...60MPH
 
$$

Krull
567 
WWUS53 KDMX 230019
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
719 PM CDT Tue Jun 22 2021

IAC049-077-230030-
/O.CON.KDMX.SV.W.0054.000000T0000Z-210623T0030Z/
Guthrie IA-Dallas IA-
719 PM CDT Tue Jun 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN GUTHRIE AND NORTHWESTERN DALLAS COUNTIES...

At 719 PM CDT, a severe thunderstorm was located near Panora, or 11
miles east of Guthrie Center, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jamaica, Linden, Dawson, Perry Municipal Airport and Lakin Slough
Game Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9437 4186 9414 4166 9405 4163 9429
TIME...MOT...LOC 0019Z 322DEG 37KT 4171 9428 

HAIL...1.00IN
WIND...60MPH
 
$$

Krull
461 
WWUS53 KDMX 230027
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
727 PM CDT Tue Jun 22 2021

IAC049-077-230037-
/O.EXP.KDMX.SV.W.0054.000000T0000Z-210623T0030Z/
Guthrie IA-Dallas IA-
727 PM CDT Tue Jun 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GUTHRIE AND
NORTHWESTERN DALLAS COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Iowa.

LAT...LON 4186 9437 4186 9414 4166 9405 4163 9429
TIME...MOT...LOC 0027Z 322DEG 37KT 4165 9422 

$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:49 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 22, 6:49 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
649 PM CDT Tue Jun 22 2021

.DISCUSSION.../Tonight through Tuesday/
Issued at 302 PM CDT Tue Jun 22 2021

Forecast Highlights:
* Scattered Storms (a Few Severe) to persist this evening. Main
  hazards will be large hail and damaging winds.
* Widespread showers and thunderstorms (a Few Severe) Thursday and
  Friday to bring beneficial rain to Iowa
* Storm chances will linger over the weekend and into early next
  week. Uncertainty in storm coverage, especially early next week.

Shallow shower and weak t-storms have been gradually developing
early this afternoon in an area of weak instability along warm
frontal boundary. Sfc dew points have been climbing steadily into
the upper 50s most locations. Latest CAM guidance continues to show
destabilization through early evening, yielding MLCAPE's in the
vicinity of 1000 j/kg (should low 60s sfc dew points be
realized). Meanwhile, weak shortwave energy dropping into the
state will assist in mid-level thermal destabilization. Effective
shear values of 45-55 knots will be more than enough to aid
convective organization. Unseasonably low freezing level suggests
hail will be the primary threat initially, eventually
transitioning to a damaging wind threat as convection congeals by
late afternoon/early evening. Shortwave trof and nose of LLJ
continues to push east overnight, taking any lingering
shower/thunderstorm activity with it.

Wednesday will be dry as northwest flow prevails. H85/H7 WAA will be
effective in capping any daytime convective chances. Lacking any mid-
level moisture/clouds, temperatures tomorrow will warm back into the
mid-upper 80s for most places. The pattern is flattened Wednesday
night by shortwaves ejecting from close low on the south end of
developing eastern Pacific Rex Block. Lead shortwave will push
storms into western IA after midnight Wednesday night. Damaging
winds would be the more likely hazard with this activity.

Widespread shower and thunderstorm chances return statewide on
Thursday and will continue into Friday as sfc boundary pulls up
stationary E-W across Iowa. PWATS climb above 2" during the period
and along with a series of embedded shortwaves will set the stage
for very good chances for widespread precipitation, some of which
may be heavy. Any flash flood concerns would be confined to urban
areas, as low soil moisture and crops in agricultural land will
mitigate substantial run-off. Looks like 1-3 inches of rain (lighted
amount in NW; heaviest SE), with locally higher amounts possible.
Day 3 WPC ERO is well positioned to capture this. Severe threat will
be possible on Thursday as well, with large hail/damaging winds once
again the primary associated hazards.

The front sags south on Friday, gradually dragging rainfall chances
with it. Best chance for severe looks to move into southeast IA and
MO. Although lingering convection will still be a possibility,
especially Friday Morning.

Upper trough will move into the upper midwest Sat-Tue will yield
nearly daily afternoon/evening shower/thunderstorm chances along
with temps that fall short of seasonal values.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 649 PM CDT Tue Jun 22 2021

Generally VFR conditions are expected through the period, but
scattered thunderstorms through 06z tonight may briefly drop TAF
sites to MVFR or lower, especially KDSM and KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Hahn
AVIATION...Small
Hazardous weather outlook, Jun 22, 2:30 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
230 PM CDT Tue Jun 22 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
230 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are anticipated this afternoon and evening
and a few may be strong to severe with large hail and damaging
wind gusts the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday into Friday. Strong to severe
storms may be possible on Thursday. Heavy rainfall and localized
water issues may occur as well with potential for multiple rounds
of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 22, 6:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             1 E LYTTON              42.43N 94.86W
06/22/2021  M1.00 INCH       SAC                IA   TRAINED SPOTTER

            MOSTLY PEA TO NICKEL SIZE HAIL WITH A FEW
            QUARTERS MIXED IN.

&&

KLP
Local storm report, Jun 22, 6:23 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             INDIANOLA               41.36N 93.56W
06/22/2021  E1.50 INCH       WARREN             IA   EMERGENCY MNGR

            QUARTER TO PING PONG BALL SIZED HAIL IN
            INDIANOLA.

&&

FOWLE
Local storm report, Jun 22, 6:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 ENE SPRING HILL       41.44N 93.56W
06/22/2021  M1.00 INCH       WARREN             IA   TRAINED SPOTTER

            ROAD IS COMPLETELY COVERED WITH DIME TO
            QUARTER SIZE HAIL ALONG G24 HIGHWAY NEAR
            HIGHWAY 65/69 INTERSECTION NORTH OF
            INDIANOLA. TIME ESTIMATED BY RADAR.

&&

KLP
Local storm report, Jun 22, 6:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             LYTTON                  42.42N 94.87W
06/22/2021  E1.50 INCH       SAC                IA   TRAINED SPOTTER

&&

FOWLE
Local storm report, Jun 22, 6:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             1 NE INDIANOLA          41.37N 93.55W
06/22/2021  M0.75 INCH       WARREN             IA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0630 PM     HAIL             3 ESE INDIANOLA         41.34N 93.52W
06/22/2021  M1.00 INCH       WARREN             IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0630 PM     HAIL             MILO                    41.29N 93.44W
06/22/2021  M0.75 INCH       WARREN             IA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0631 PM     HAIL             3 ESE INDIANOLA         41.34N 93.52W
06/22/2021  M1.50 INCH       WARREN             IA   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&
Special weather statement, Jun 22, 6:42 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
642 PM CDT Tue Jun 22 2021

IAZ038-049-050-230045-
Tama IA-Grundy IA-Marshall IA-
642 PM CDT Tue Jun 22 2021

...Half Inch Hail Possible...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Conrad, or 10 miles north of Marshalltown, moving southeast at 55
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshalltown, Toledo, Tama, Traer, Dysart, Conrad, Meskwaki Casino,
Gladbrook, Le Grand, Garwin, Albion, Liscomb, Montour, Clutier,
Beaman, Lincoln, Green Mountain, Vining, Tf Clark State Park and
Union Grove State Park.

LAT...LON 4186 9247 4186 9263 4217 9307 4221 9303
      4221 9300 4224 9300 4233 9292 4221 9230
      4206 9230
TIME...MOT...LOC 2341Z 293DEG 47KT 4218 9284

Krull

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:59 PM CDTSevere Thunderstorm WarningDMXDallas, Polk46 min
Jun 22, 5:22 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac38 min
Jun 22, 5:30 PM CDTSevere Thunderstorm WarningDMXPolk45 min
Jun 22, 5:50 PM CDTSevere Thunderstorm WarningDMXCalhoun40 min
Jun 22, 5:52 PM CDTSpecial Weather StatementDMXPoweshiek23 min
Jun 22, 5:58 PM CDTSevere Thunderstorm WarningDMXPolk, Warren47 min
Jun 22, 6:09 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Webster51 min
Jun 22, 6:30 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren45 min
Jun 22, 6:33 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene42 min
Jun 22, 6:42 PM CDTSpecial Weather StatementDMXTama63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.